Maine, 2022Winter Weather in Maine, February 19, 2022
February 19, 2022 · NWS GYX · 1 event in 1 county or zone
On the 19th a low pressure north of the Great Lakes tracked through the St. Lawrence River Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 19th a low pressure north of the Great Lakes tracked through the St. Lawrence River Valley. Aloft a low amplitude shortwave trough went from positively to negatively tilted as it crossed the Northeast, helping to drive a cold front through the region. The temperatures at 850 hPa fell from -10 degrees Celsius to -16 degrees Celsius by the morning of the 20th. Along the leading edge of arctic air snow showers and snow squalls crossed northern New England in the afternoon and early evening causing dangerous driving conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 19, 3:28 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 19, 3:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
328 PM EST Sat Feb 19 2022
.SYNOPSIS...
A quick hitting clipper system will bring the potential for
snow showers and snow squalls into early this evening. High
pressure builds in Sunday, then shifts offshore Monday allowing
temperatures to climb above normal. A system will impact the
region by mid-week with the potential for rain for most of the
area with mixed precipitation possible for interior areas. High
pressure will build into the region from Canada on Thursday,
followed by low pressure passing off the New England coastline
on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
For the remainder of the late day and early evening hours, roads
temperatures continue to remain relatively steady across the
region. Pavement readings have remained mostly in the 30s
across southern areas as cloud cover has thickened and lowered
with cooler readings further to the north. The warmest layers
are along and near the coastal plain and also over southernmost
New Hampshire. This has implications for the potential for
flash freezes across portions of the region as we head into the
evening hours. Cold pavement conditions continue to the north.
Spoke with local fire departments earlier today for the status
of ice dams in New Hampshire. Reports indicate that most of the
activity has settled down for the time being with colder
temperature in place across the region, although rises have
occurred in the Conway area per gauged reports and fire
department reports. Will continue to closely monitor for
potential river rises or flooding however, especially along the
Sugar and Saco Rivers.
The latest HRRR and SPC analysis continues to do a very good job
depicting a line of snow squalls which were over central New York
State from the mid afternoon hours, albeit trends have been to
slow the timing of the line. Instability values and snow squall
parameters suggest this line will cross through the region
between 20Z-01Z from west to east, exiting the Midcoast region
early this evening. Low visibilities, gusty winds, dangerous
driving conditions and flash freezes may still occur.
Snowfall rates, visibilities and QPF have been increased through
this evening. Snowfall amounts could reach the 2 to 4 inch range
across the higher terrain in the north as this system crosses the
region.
Overnight, conditions settle down by the mid to late evening hours
with just some upslope snow showers in the favorable northwest
facing higher terrain. It will still be windy for a portion of the
night with GYX probability data plots indicating winds gusting to 25
kt. The same plots suggest a rapid decrease in the chance for
precipitation during the evening after the passage of the convective
snow shower and squall line. Temperatures bottom out in the single
numbers below zero in the north tonight and single numbers above in
the south. Winds will allow for wind chill values to drop to near 20
below zero in the north which is close to Wind Chill Advisory
Criteria.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Much more quiet conditions expected on Sunday with the near normal
temperatures allowing for the threat of any ice jams to continue to
diminish with time. It will be mainly sunny over southern areas
where downslope conditions will persist. Mostly cloudy conditions
expected over northern areas where some moisture will enter the
region under an area of warm air advection over the periphery of the
ridge. Winds will diminish during the afternoon hours as the
strongest gradient shifts to the east.
A southwesterly flow then develops over the region as the large
ridge of high pressure exits off the Eastern Seaboard Sunday night.
Warm air advection over the region will allow for temperatures to
gradually rise during the overnight period which is reflected
in the non-diurnal trends.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Monday, a weakening cold front will be advancing towards the
area from the NW. The cold front will carry little moisture, but
some snow showers will be possible across the western high
terrain. The more important variable will be cold air advection
associated with this front at the surface, as this could play a
role in precip types come Tuesday afternoon.
Monday night, the front attempts to continue across the eastern
CWA. This is visible from temp advection at the surface, but
the signal is more diluted in the low levels due to overrunning
SW WAA. This comes as the once separate jets begin to merge
across the southern Great Lakes. The GFS is strongest in keeping
this cold air anchored at the surface, plunging the front
through southern Maine. In addition, onshore warm air is also
weaker and presents a CAD situation as precip begins overunning
the area. This would result in a period of freezing rain inland
before joining southern NH and coastal ME with all rain Tues
evening/overnight. GEFS also displays a much weaker singular low
pres across the Northeast vs. EPS bringing a stronger sfc low
consensus through the eastern Great Lakes. As a result, ECMWF
and GEM solutions keep this cold front bottled up to the north
along the Quebec border, with a warmer rainy result outside of
the higher terrain. Have kept precip types locked to rain or
snow, but a mix may need to be mentioned in further forecasts if
confidence increases in a freezing rain solution, particularly
once NAM guidance is in range.
A non-diurnal temp trend continues Tuesday night into Wednesday
with rain overspreading the area. Low pressure will be tracking
NE, with enough lift out ahead to potentially bring some
enhanced precip rates. The more persistent stratiform precip
should move NE quickly w/ the low, as showers taper over the
area Wed and Wed night. With this warmup and potential rain
Monday through Wednesday, will again need to be wary of ice
movement amid runoff and snowmelt.
High pressure takes over Thursday and Thursday night, before
another disturbance approaches for Friday. A flatter, more
progressive track presents a chance for snow for much of the
area should the low stay to the south and track out to sea. Will
need to pay attention to positioning of a deformation band north
of the low’s track, as well as any potential strengthening
over the GoME.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term...Low visibilities remains possible through early
this evening as snow showers and a few snow squalls move through
the region from west to east. Conditions may briefly drop to
LIFR in near zero visibilities and ceilings with possibly
blowing and drifting of the snow. Conditions improve thereafter
to IFR after some lingering MVFR conditions in the mountains
with scattered snow showers.
VFR conditions expected Sunday and again Sunday night.
Long Term...VFR expected Monday outside of some MVFR at KHIE w/
-SHSN. Clouds thicken and lower late Mon night into Tuesday with
MVFR becoming IFR with snow changing to rain. SE winds increase
and become SW overnight into Wednesday. Conditions trend VFR
Wednesday evening with winds becoming W through Thursday.
&&
.MARINE...
Short Term...Bufkit profiles suggest mixing will rapidly be on the
increase across the waters early this evening with the frontal
passage. An abrupt wind shift to the northwest will occur and become
aligned through an increasingly deep layer through the night. This
will allow for gale force winds to continue during the overnight
period. Strong cold air advection will add to the wind gust
potential. Light freezing spray will develop with the cold air
advecting over the waters.
A narrow ridge axis will build over the waters Sunday, however the
gradient will still allow for SCA thresholds to be exceeded. By
Sunday night, winds will veer to the southwest as the gradient
increases between a large ridge of high pressure off the Eastern
Seaboard and a frontal system approaching from the northwest.
Long Term...SCA conditions continue into Monday afternoon, at
which both wave heights and winds will begin to slacken. Winds
shift SE Tuesday afternoon, with some Gale conditions possible.
Wave heights also respond increasing 4 to 7 ft through
Wednesday.
&&
.HYDROLOGY...At least a couple rivers have ice break up across
southern New Hampshire with movement from time to time on the
Sugar River near Claremont and the Saco River near Conway. Will
continue to monitor and coordinate with officials as needed.
Overall, the threat should continue to lower over the next day
with colder temperatures in place. A brief warm up is expected
on Monday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 7 AM EST Sunday for ANZ151-153.
Gale Warning until 7 AM EST Sunday for ANZ150-152-154.
&&
NEAR/SHORT TERM...Cannon
LONG TERM...CornwellHazardous weather outlook, Feb 19, 3:29 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
329 PM EST Sat Feb 19 2022
MEZ007>009-012>014-018>028-033-NHZ001>015-202030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
329 PM EST Sat Feb 19 2022
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This afternoon and tonight.
Snow squalls are possible this afternoon and early evening. Sudden
drops of visibility in brief periods of heavy snow and gusty winds in
squalls will lead to hazardous driving conditions. Rapid temperature
falls in squalls could lead to a flash freeze where they occur. Use
caution and monitor the forecast if traveling.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Low pressure could bring a mix of rain and snow to inland areas
Tuesday afternoon, which should change to rain in all but the Maine
mountains by Tuesday evening. A brief period of freezing rain may be
possible across interior locations at onset.
A more significant system could bring snow to the entire region on
Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-202030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
329 PM EST Sat Feb 19 2022
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-202030-
Penobscot Bay-Casco Bay-
329 PM EST Sat Feb 19 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 19, 3:10 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Gray ME
310 PM EST Sat Feb 19 2022
NHZ011-192045-
Cheshire-
310 PM EST Sat Feb 19 2022
...Snow showers and a couple snow squalls will affect Cheshire
County...
At 305 PM EST...A snow squall was over Keene...moving east AT 40 MPH.
Locations impacted include...
Keene, Jaffrey, Peterborough, Winchester, Antrim, Dublin, Richmond,
Harrisville, Nelson, Gilsum, Marlborough, Rindge, Walpole, Alstead,
Westmoreland, Swanzey, Marlow, Hinsdale, Roxbury and Fitzwilliam.
This also includes...
Mount Monadnock.
* Winds in excess of 35 mph are possible with this snow squall.
* Visibilities will drop quickly to as low as a quarter mile
in any snow squalls making for treachorous driving conditions.
LAT...LON 4273 7246 4276 7248 4277 7251 4281 7253
4299 7246 4300 7244 4303 7246 4308 7244
4316 7245 4314 7243 4313 7237 4316 7238
4318 7216 4313 7218 4313 7204 4294 7206
4294 7200 4279 7197 4278 7194 4271 7194
TIME...MOT...LOC 2005Z 271DEG 29KT 4296 7234
JCWinter Weather, Northern Franklin
- When
- February 19, 5:00 PM EST to 6:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- AWOS
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Snow squalls crossed the western lakes and mountains between 500 pm and 600 pm. The Steven A. Bean Municipal Airport in Rangeley observed a visibility of 1/4 mile at 535 pm, and though winds did not gust at the airport they were reported gusty in other locations in the region.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 19, 20221 death · 1 injured · 1 event
- Winter Weather and Strong Wind in New York, February 19 to 20, 202258 events
- High Wind in Montana, February 19 to 20, 202275 kt wind · 12 events
- High Wind in Wyoming, February 19 to 20, 202286 kt wind · 8 events
- Winter Weather and Strong Wind in Massachusetts, February 19 to 20, 20226 events
- Damaging Winds in Montana, February 19, 202256 kt wind · 6 events
- Winter Weather and Strong Wind in Vermont, February 19 to 20, 20225 events
- High Wind in Montana, February 19 to 20, 202259 kt wind · 5 events
- Winter Weather in New Hampshire, February 19, 20225 events
- High Wind and Winter Weather in Alaska, February 19 to 22, 202280 kt wind · 4 events
- Winter Weather in Connecticut, February 19, 20223 events
- Winter Weather in Pennsylvania, February 19, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009418.